When taken as recommended, paracetamol is an extremely safe medication. However, it can lead to fatal consequences if taken in very high doses.
Paracetamol overdose can either be due to a single intentional or accidental one-time overdose. However, chronic intake of very high doses of paracetamol can also lead to overdose. Many cases of accidental overdose are due to intake of multiple products that contain paracetamol. Take note that paracetamol is a common ingredient that is found in many over-the-counter and prescription medications.
People who are taking other medications that affect the metabolism of paracetamol (such as carbamazepine, phenobarbital, primidone, rifampicin) are at increased risk for an overdose. Regularly drinking alcohol while on paracetamol also increases the risk of drug overdose.
Ingestion of 10-15g of paracetamol in a day can cause serious adverse effects for most adults. This amount can lead to severe liver damage although it may not be apparent until around 4-6 days. In people who have history of liver disease or alcohol problems, taking as little as 5g can cause liver damage.
Symptoms of a Paracetamol Overdose
The signs and symptoms associated with a Paracetamol overdose can vary greatly depending on the amount of the medication that is consumed. Usually, patients who overdose on paracetamol do not exhibit or experience any symptoms for the first 24 hours. However, some patients may report early symptoms such as:
- Nausea and vomiting
- Abdominal pain
These non-specific symptoms often resolve after 24 hours.
After the first 24 hours, patients may experience pain in the side due to liver necrosis, jaundice or other signs of liver failure. Initially, the patient may report pain or tenderness of the upper-right abdominal area which indicate enlarged or inflamed liver. If not treated immediately, it can lead to liver failure which may progress to:
- Brain damage or encephalopathy
- Low blood sugar levels
- Renal failure (usually within 3 days)
- Cardiac arrhythmias
If left untreated, severe paracetamol poisoning can lead to death. Death may occur within a few days or even up to three weeks after the dose was ingested; if the body is able to filter the dose, the patient may survive, sometimes with permanent complications.
Treatment of a Paracetamol Overdose
If you think you have taken more than the prescribed dose of paracetamol, or if you suspect intentional overdose, contact your local poison control center or your healthcare provider.
Immediate medical attention is necessary in the management of paracetamol overdose. Despite the lack of early symptoms, suspected cases of paracetamol overdose should be reported as soon as possible for proper medical attention. Early symptoms of paracetamol overdose such as nausea and vomiting do not reflect the severity of the overdose.
If the overdose happened recently, your healthcare provider may consider prescribing activated charcoal. Paracetamol levels in the blood should be monitored. The antidote for paracetamol overdose is N-acetylcysteine and may be prescribed for recent cases of overdose. N-acetylcysteine can help prevent liver damage. However, if paracetamol was ingested for more than 24 hours, the antidote may not be as effective. The antidote can either be given orally or through intravenous line.
Severe cases of paracetamol poisoning must be closely monitored for signs of hepatic dysfunction. Treatment will also include supportive care, which involves treating the symptoms as they occur. In case of liver failure, liver transplantation may be necessary.